Texas, 2009

Hail and Damaging Winds in Texas, August 26, 2009

August 26, 2009 · NWS SHV · 6 events in 3 counties and zones

Afternoon heating, combined with weak surface convergence (remains of an old front) |in a moderately unstable atmosphere, caused a few severe storms over deep east Texas|and into western Louisiana, along and south of a Jacksonville, Texas to Natchitoches, Louisiana line. These storms produced large hail and damaging thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Afternoon heating, combined with weak surface convergence (remains of an old front) |in a moderately unstable atmosphere, caused a few severe storms over deep east Texas|and into western Louisiana, along and south of a Jacksonville, Texas to Natchitoches, Louisiana line. These storms produced large hail and damaging thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 26, 1:41 PM CST, 55 minutes earlier.

Area forecast discussion, Aug 26, 1:41 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
241 PM CDT WED AUG 26 2009

.DISCUSSION...
WATER VAPOR IMAGERY THIS AFTERNOON CONTINUES TO SHOW THE UPPER LOW
SPINNING OVER SOUTHWEST MISSISSIPPI.  THIS HAS BEEN BRINGING
CONVECTION OVER THE SOUTHWESTERN PORTIONS OF THE CWFA THROUGH MUCH
OF THE DAY.  WE ARE BEGINNING TO SEE THIS ACTIVITY INCREASE IN
COVERAGE OVER THE SOUTHERN PORTIONS OF THE CWFA AS WE ARE GETTING
INTO THE PEAK HEATING OF THE AFTERNOON.  SOME OF THESE STORMS HAVE
BEEN ON THE STRONG SIDE TODAY...ESPECIALLY SOUTH OF THE CWFA OVER
THE PAST COUPLE OF HOURS.  THE SOUTHWESTERN CORNER OF THE CWFA IS
ACTUALLY IN A SLIGHT RISK AREA FOR THIS AFTERNOON. SO WITH DECENT
INSTABILITY OVER THIS AREA THIS AFTERNOON THERE WILL BE THE
POSSIBILITY TO SEE A FEW ISOLATED STORMS TO BECOME STRONG...WITH
A SLIGHTLY LESSER BUT STILL EXISTENT POSSIBILITY OF SEEING A
SEVERE STORM OR TWO ALONG THE SOUTHERN FRINGES OF THE CWA. THIS
ACTIVITY IS EXPECTED TO BEGIN TO DIE DOWN THIS EVENING TO GIVE A
QUIET EVENING AND OVERNIGHT PERIOD FOR THE FOUR STATE REGION.

ON THURSDAY WE WILL BEGIN TO SEE THE UPPER LOW SITTING OVER
MISSISSIPPI BE PUSHED TO THE EAST AS A SHORTWAVE DIPS OUT OF THE
PLAINS TOWARD THE FOUR STATE REGION.  THIS WILL BRING A COLD FRONT
TOWARD THE REGION FOR THURSDAY.  THE AREA MAY BEGIN TO SEE A BIT OF
ACTIVITY MOVE INTO THE NORTHWESTERN PERIPHERY OF THE CWFA THURSDAY
MORNING...BUT IT LOOKS LIKE THE BULK OF THE ACTIVITY SHOULD HOLD OFF
ON ENTERING THE CWFA UNTIL THURSDAY AFTERNOON AND EVENING.  THE
FRONT WILL REALLY GET INTO THE CWFA AND BRING THE HIGHER RAIN
CHANCES FOR THURSDAY NIGHT AND FRIDAY.  DURING THIS TIME THE AREA
COULD POSSIBLY SEE A FEW MORE STRONG STORMS AS THIS FRONT IS PASSING
THROUGH THE AREA.

THE FRONT IS GOING TO BE SLOWLY SHIFTING OUT OF THE CWFA.  SUNDAY
THE SOUTHERN HALF OF THE FOUR STATE REGION WILL SEE LINGERING PRECIP
AS THE FRONT IS GRADUALLY PASSING THROUGH THIS PORTION OF THE
FORECAST AREA.  A FINAL SHORTWAVE IS EXPECTED TO SWING AROUND THE
BASE OF THE TROUGH TO KICK THE FRONT OUT OF THE REGION BY SUNDAY
NIGHT.

AFTER THE FRONT PASSES COMPLETELY THROUGH THE FOUR STATE REGION THE
AREA WILL BE SITTING UNDER NWLY FLOW ALOFT.  THERE WILL ALSO BE THE
INFLUENCE OF SURFACE HIGH PRESSURE.  THIS IS EXPECTED TO KEEP THE
FOUR STATE REGION DRY FOR THE BEGINNING TO MIDDLE OF NEXT WEEK.

TEMPERATURES THROUGH THE FORECAST PERIOD ARE EXPECTED TO CONTINUE TO
BE IN THE LOWER 90S TO POSSIBLY AS COOL AS THE UPPER 80S EACH DAY.
UPPER 60S TO LOWER 70S WILL BE POSSIBLE FOR THE NEXT COUPLE OF
NIGHTS.  BUT EXPECT COOLER LOWS TO BE THE CASE FOR THE LATE WEEKEND
INTO EARLY NEXT WEEK AS COOLER AIR GRADUALLY MOVES IN BEHIND THE
COLD FRONT. OVERALL LITTLE CHANGES WERE MADE TO TEMPERATURES THROUGH
THE FORECAST PERIOD. /22/

&&

.AVIATION...
ISOLT TO SCT CONVECTION...SOUTH OF INTERSTATE 20...CONFINED TO AREA
OF HIGHER CAPE VALUES OF 2-3000 J/KG. ACTIVITY CONTINUE TO MOVE
SOUTHWARD AS NORTHERLY FLOW AREAWIDE ABOVE 900 MB. LFK ONLY TAF SITE
TO REMAIN UNDER VCNTY TSTMS...EXCEPT FOR VERY ISOLD DEVELOPMENT CURRENTLY
JUST SOUTH OF TYR. AFTER SUNSET...EXPECT VFR CONDITIONS WITH ONLY
VERY PATCHY FOG PSBL. LOW CLOUD RETURN VERY MARGINAL AS UPPER LOW
OVER DELTA REGION DISRUPTING SOUTHERLY FLOW./VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  92  70  90  68 /  20  20  40  30  20
MLU  65  92  67  91  68 /  10  10  20  40  30
DEQ  66  90  66  88  63 /  10  30  50  20  20
TXK  68  92  68  90  67 /  10  30  50  30  20
ELD  64  91  67  90  67 /  10  20  30  30  30
TYR  72  93  71  92  67 /  20  20  40  30  20
GGG  70  92  70  91  67 /  20  20  40  30  20
LFK  70  92  71  90  68 /  20  20  30  40  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Aug 26, 10:48 AM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1148 AM CDT WED AUG 26 2009

LAZ017-TXZ149-150-152-153-165>167-271700-
SABINE LA-CHEROKEE-RUSK-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
1148 AM CDT WED AUG 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING
ALONG AND SOUTH OF A JACKSONVILLE TEXAS TO TENAHA TO MANY
LOUISIANA LINE. A FEW STRONG TO POSSIBLY EVEN SEVERE STORMS WILL
BE POSSIBLE OVER THIS AREA...WITH THE STRONGER STORMS CAPABLE OF
PRODUCING GUSTY WINDS AND HAIL. HOWEVER THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW. ACTIVITY SHOULD BEGIN TO
DIMINISH AROUND SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THUNDERSTORMS WILL INCREASE IN COVERAGE BEGINNING THURSDAY
AFTERNOON...AS A COLD FRONT MOVES INTO THE FOUR STATE REGION.
ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE UNTIL THE
FRONT MOVES SOUTH OF THE REGION SUNDAY. RIGHT NOW...MOST OF THE
SHOWERS AND STORMS WILL OCCUR FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD NOT BE NEEDED THROUGH TONIGHT.

LAZ001-002-010-011-018>020-022-TXZ096-097-108>112-124>126-136>138-
151-271700-
CADDO-BOSSIER-DE SOTO-RED RIVER-NATCHITOCHES-WINN-GRANT-LA SALLE-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-PANOLA-
1148 AM CDT WED AUG 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING...SOUTH
AND WEST OF A CLARKSVILLE TEXAS TO JENA LOUISIANA LINE. WHILE NO
SEVERE WEATHER IS EXPECTED...THE STRONGER STORMS WILL BE CAPABLE
OF PRODUCING WIND GUSTS UP TO 35 MILES AN HOUR AND OCCASIONAL
FLASHES OF CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THUNDERSTORMS WILL INCREASE IN COVERAGE BEGINNING THURSDAY
AFTERNOON...AS A COLD FRONT MOVES INTO THE FOUR STATE REGION.
ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE UNTIL THE
FRONT MOVES SOUTH OF THE REGION SUNDAY. RIGHT NOW...MOST OF THE
SHOWERS AND STORMS WILL OCCUR FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL WILL NOT BE NEEDED THROUGH TONIGHT.

ARZ050-051-059>061-070>073-LAZ003>006-012>014-021-OKZ077-271700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-BIENVILLE-
JACKSON-OUACHITA-CALDWELL-MCCURTAIN-
1148 AM CDT WED AUG 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA AND SOUTHEAST OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THUNDERSTORMS WILL INCREASE IN COVERAGE BEGINNING THURSDAY
EVENING...AS A COLD FRONT MOVES INTO THE FOUR STATE REGION.
ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE UNTIL THE
FRONT MOVES SOUTH OF THE REGION SUNDAY. RIGHT NOW...MOST OF THE
SHOWERS AND STORMS WILL OCCUR FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 26, 1:43 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
243 PM CDT WED AUG 26 2009

TXZ149-165-262015-
ANGELINA-CHEROKEE-
243 PM CDT WED AUG 26 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 315 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     CHEROKEE...
IN EASTERN TEXAS...
     ANGELINA...

INCLUDING THE FOLLOWING LOCATIONS...
     FOREST...MORRILL...POLLOK AND WELLS...

AT 241 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR FOREST...OR 19 MILES SOUTH OF RUSK...
MOVING SOUTHEAST AT 20 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

VII

The radar

The Shreveport radar (KSHV), 156 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Angelina

When
August 26, 2:36 PM CST
Where
Angelina County, 2.39 mi NNW of Gilbert
Measured
2 in hail
Reported by
Public
Coordinates
31.330, -94.840

Hen egg sized hail was reported 7 miles west of Lufkin, Texas.

Hail, Angelina

When
August 26, 3:16 PM CST
Where
Angelina County, 1.82 mi NE of (Lfk)angelina Co Arp
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.250, -94.730

Thunderstorm Wind, Nacogdoches

When
August 26, 5:00 PM CST
Where
Nacogdoches County, 1.82 mi SW of Swift
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.600, -94.500

Trees were downed in the Swift Community.

Thunderstorm Wind, Nacogdoches

When
August 26, 5:15 PM CST
Where
Nacogdoches County, Woden
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.500, -94.530

Trees were downed in the Woden Community.

Thunderstorm Wind, Nacogdoches

When
August 26, 5:25 PM CST
Where
Nacogdoches County, 4.84 mi S of Woden
Measured
51 kt (59 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.430, -94.530

A tree was downed on a poweline on CR 552 south of Woden, Texas.

Hail, Cherokee

When
August 26, 5:39 PM CST
Where
Cherokee County, Rusk
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.800, -95.150

Nickel sized hail fell in Rusk, Texas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188640, 188631, 188637, 188638, 188639, 188633.